Maine, 2022

Drought in Maine, September 1 to 30, 2022

September 1 to 30, 2022 · NWS GYX · 10 events in 10 counties and zones

According to the September 1st, 2022 release of the United States Drought Monitor, |84% of the National Weather Service Weather Forecast Office Gray Maine County Warning Area (CWA) experienced drought conditions. Roughly 38% of the area was under moderate drought conditions.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

According to the September 1st, 2022 release of the United States Drought Monitor, |84% of the National Weather Service Weather Forecast Office Gray Maine County Warning Area (CWA) experienced drought conditions. Roughly 38% of the area was under moderate drought conditions. Approximately 15% of the area was in severe drought, focusing along coastal New Hampshire and Maine. Around 1% of the area experienced extreme drought along the Massachusetts and New Hampshire state line. Rainfall in August reduced drought severity and coverage in Maine with little impact in New Hampshire. By the end of September rainfall was above normal for the entire region, doubling the averages in some locations. The rainfall brought welcome relief to drought-stricken areas of Maine and New Hampshire and supported a one to two category improvement to the drought designations since the beginning of the month. Apart from a very small geographic area along the New Hampshire and Massachusetts Stateline, the severe drought conditions were downgraded. According to the September 27th, 2022, release of the United States Drought Monitor, 37% of the area experienced abnormally dry conditions. Roughly 15% of the area was under moderate drought conditions, and another 0.35% of the area was in severe drought. Streamflow's were variable during the month, but overall streamflow's were near to above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 31, 8:56 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 31, 8:56 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Gray ME
956 PM EDT Wed Aug 31 2022

.SYNOPSIS...
A moisture starved secondary cold front crosses Thursday
setting up one of the coolest nights in sometime Thursday night.
High pressure slides across New England Friday and Saturday for
fair weather and a warming trend. The next cold front crosses
Sunday for another round of showers and possibly some
thunderstorms with the front stalling over southern New England
into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
10 PM Update...Very little change to the going forecast. Will
keep 15-30 PoPs in for western zones overnight with the
possibility of isold thunder as a sharp short wave trough
approaches from the west. Otherwise, partly cloudy to mostly
clear skies are expected for most, along with some valley fog
late.

7 PM Update...Showers and any thunderstorms that early affected
central ME to the Midcoast have moved out of our area. There
are still widely scattered showers and thunderstorms across
Upstate NY associated with a fairly strong upper trough. The
thinking is that a lot of this activity will die off with the
loss of heating but given the strength of the trough will keep
20 to 30 percent PoPs in the forecast, mainly for NH and the
western ME mountains tonight.

Previously...

Convection sweeping thru the Kennebec River Valley has another
hour or two until reaching the CAR forecast area. Until then a
stronger storm or two is possible...as there remains a fair
amount of shear and at least some low level instability. Gusty
winds would be the most likely hazard.

Overnight convection from the St. Lawrence Valley will gradually
weaken after the loss of daytime heating. Despite that the
lingering cold pool may bring some increase in winds to the
valleys north of the mtns. That will more or less usher in the
consistent westerly flow and upslope conditions that will
continue thru Thu. With that westerly flow and increasing
upslope cloud cover I do not expect valley fog to be widespread
tonight. If it forms anywhere it will be in the CT River Valley
where westerly flow may be tougher to sustain.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Upslope flow and cloud cover is expected north of the mtns thru
much of the day. While widespread precip is unlikely...there
could be sprinkles thruout they day. Given the expected cloud
cover and relative lack of mixing...I have kept high temps in
the lower 60s for the northern valleys along with a steady
breeze vs wind gusts during the day. Elsewhere readings will
climb to a comfortable mid to upper 70s.

Overnight as high pressure gets closer to the area it will be
more favorable for radiational cooling. I have gone with the
coolest low temp guidance...which gives some upper 30s in the
most favored valley locations. There should also be plenty of
valley fog as well...most thick across the CT River Valley.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High pressure sliding across New England brings fair weather Friday
and Saturday along with a warming trend and building humidity into
Sunday. A cold front pushes into the area Sunday and may stall
across southern New England through Monday. This front will bring
chances for showers and possibly some thunderstorms Sunday
afternoon. Depending on where the stalled frontal boundary sets up,
there will be continued chances for showers Monday possibly into
Tuesday with current guidance suggesting the best chances will be
across the south. High pressure looks to build in around the
middle of next week.

Mostly sunny skies and seasonal temperatures are in store for Friday
as high pressure will centered over New England. Highs will range
from the low 70s north to near 80 degrees south. A weak gradient
over the area will allow for a sea breeze to develop and keep
coastal areas cooler during the afternoon. High pressure shifts
offshore Friday night, although mostly clear skies and light winds
will allow for some radiational cooling and have nudged low
temperatures towards the cooler end of guidance. High pressure
remains just offshore through Saturday maintaining fair weather
while an upper trough swings into Quebec. The approaching trough
will help draw warmer air and moisture into New England with highs
climbing into the low to mid 80s Saturday across the interior.
Southerly winds will increase through Saturday afternoon advecting
cooler maritime air into the coastal plain of Maine limiting
highs here in the upper 70s.

Warm air and moisture advection continues into Sunday morning with a
cold front approaching northern zones around mid day. Southern areas
will warm into the 80s ahead of the front with dewpoints climbing
into the mid to upper 60s. Global models and their ensembles suggest
at least modest instability will develop ahead of the approaching
cold with the highest probabilities of at least 500 J/kg of CAPE
over southern New Hampshire into interior SW Maine. The timing of
FROPA will likely need to be refined over the coming days, but at
this time it looks to push into southern areas during the afternoon
and evening before stalling over southern New England Sunday night.
Overall, with decelerating nature of the front, shear looks meager
and the latest machine learning probabilities out of CSU suggests
the greatest potential for strong thunderstorms will remain to the
south and west of the forecast area. Nevertheless, there will be
chances for showers across much of the area starting in the north
around mid-day and then across the south during the afternoon when a
few thunderstorms will also be possible.

Global models continue to suggest the front will stall across
southern New England Sunday night into Monday with broad troughing
over eastern North America. This will bring continued chances
for showers Monday, possibly into Tuesday. Chances for showers
these days will be low, with mostly dry weather possible if the
frontal boundary ends up far enough south of the area. High
pressure then looks to build in around Wednesday.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Short Term...Largely VFR conditions tonight...though I cannot
rule out some patchy valley fog if radiational cooling is strong
enough. Most likely TAF site for fog will be LEB...as the
valley will be more sheltered to westerly winds. VFR Thu
dominates south of the mtns...though there may be some MVFR CIGs
to the north of the peaks in cool/upslope flow. Better chance
at IFR or lower conditions at LEB and HIE Thu night in valley
fog.

Long Term...Mainly VFR Friday into Sunday morning. Increasing
low level moisture will bring increased chances for fog Saturday
night. A cold front crosses Sunday bringing possible flight
restrictions in any SHRA/TSRA. The front may stall across
southern areas into Monday bringing continued chances for flight
restrictions in low cigs and reduced vsby Sunday night into
Monday.

&&

.MARINE...
Short Term...Flow remains offshore thru Thu. While winds will be
breezy during the afternoon...they are expected to remain just below
SCA thresholds.

Long Term...Winds and seas remain below SCA thresholds through
the long term period. High pressure builds in from the west
Friday and slides across the waters Saturday into Sunday
morning. Southerly winds will increase Saturday afternoon around
the backside of the high. A cold front pushes into the waters
Sunday afternoon and stalls across southern New England into
Monday with winds shifting out of the northeast behind the
front.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Ekster
SHORT TERM...Legro
LONG TERM...Schroeter
Hazardous weather outlook, Aug 31, 2:20 PM EST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
320 PM EDT Wed Aug 31 2022

MEZ007>009-012>014-018>028-033-NHZ001>015-011930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
320 PM EDT Wed Aug 31 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-011930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
320 PM EDT Wed Aug 31 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 7:04 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
804 PM EDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HEAVY RAIN       1 N DEERFIELD           43.16N 71.22W
08/31/2022  M1.15 INCH       ROCKINGHAM         NH   TRAINED SPOTTER

&&
Local storm report, Aug 31, 7:05 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
805 PM EDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     HEAVY RAIN       4 ENE SOUTH WINDHAM     43.76N 70.34W
08/31/2022  M1.96 INCH       CUMBERLAND         ME   TRAINED SPOTTER

&&
Local storm report, Aug 31, 7:06 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
806 PM EDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       2 NNW SHAPLEIGH         43.57N 70.86W
08/31/2022  M1.34 INCH       YORK               ME   PUBLIC

&&
Local storm report, Aug 31, 7:07 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
807 PM EDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     HEAVY RAIN       AUBURN                  44.10N 70.23W
08/31/2022  M1.18 INCH       ANDROSCOGGIN       ME   TRAINED SPOTTER

&&
Local storm report, Aug 31, 10:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1138 PM EDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HEAVY RAIN       1 NW AUBURN             44.11N 70.24W
08/31/2022  M1.27 INCH       ANDROSCOGGIN       ME   TRAINED SPOTTER

            DELAYED REPORT.

&&

HAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Androscoggin

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Androscoggin forecast zone
Reported by
State Official
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

On August 30th drought monitor, Androscoggin County was 9% in severe drought, 26% in moderate drought, and 64% abnormally dry. By the end of the month, 3% of the county was in moderate drought, and 41% abnormally dry. The improved designations were the result of scattered heavy rainfall. The rainfall for the month ranged from 3 to 5 inches, with the heaviest rain in Auburn with 6.66 inches. A USDA Disaster Designation for drought was applied to Androscoggin County.

Drought, Coastal York

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Coastal York forecast zone
Reported by
State Official
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

On August 30th drought monitor, York County was 2% in severe drought, 70% was in moderate drought, and the rest of the county was in abnormally dry conditions. By the end of the month only 4% was in moderate drought, and 17% abnormally dry. The improved designations were the result of scattered heavy rainfall, with average precipitation totals between 3 and 6 inches. The highest accumulated rainfall for the month fell in Cornish with 6.80 inches. A USDA Disaster Designation for drought was applied to York County.

Drought, Interior York

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Interior York forecast zone
Reported by
State Official
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

On August 30th drought monitor, York County was 2% in severe drought, 70% was in moderate drought, and the rest of the county was in abnormally dry conditions. By the end of the month only 4% was in moderate drought, and 17% abnormally dry. The improved designations were the result of scattered heavy rainfall, with average precipitation totals between 3 and 6 inches. The highest accumulated rainfall for the month fell in Cornish with 6.80 inches. A USDA Disaster Designation for drought was applied to York County.

Drought, Coastal Cumberland

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
State Official
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

On August 30th drought monitor, Cumberland County was 33% in severe drought, 26% moderate drought, and 41% abnormally dry. By the end of the month, 14% of the county was in moderate drought and 36% abnormally dry. The improved designations were the result of scattered heavy rainfall, with most of the county receiving between 3 to 6 inches. The highest accumulated rainfall for the month fell at Bridgton with 9.16 inches for the month, with 2.21 inches falling on the 5th. A USDA Disaster Designation for drought was applied to Cumberland County.

Drought, Central Interior Cumberland

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
State Official
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

On August 30th drought monitor, Cumberland County was 33% in severe drought, 26% moderate drought, and 41% abnormally dry. By the end of the month, 14% of the county was in moderate drought and 36% abnormally dry. The improved designations were the result of scattered heavy rainfall, with most of the county receiving between 3 to 6 inches. The highest accumulated rainfall for the month fell at Bridgton with 9.16 inches for the month, with 2.21 inches falling on the 5th. A USDA Disaster Designation for drought was applied to Cumberland County.

Drought, Interior Cumberland Highlands

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
State Official
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

On August 30th drought monitor, Cumberland County was 33% in severe drought, 26% moderate drought, and 41% abnormally dry. By the end of the month, 14% of the county was in moderate drought and 36% abnormally dry. The improved designations were the result of scattered heavy rainfall, with most of the county receiving between 3 to 6 inches. The highest accumulated rainfall for the month fell at Bridgton with 9.16 inches for the month, with 2.21 inches falling on the 5th. A USDA Disaster Designation for drought was applied to Cumberland County.

Drought, Sagadahoc

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Sagadahoc forecast zone
Reported by
State Official
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

On August 30th drought monitor, Sagadahoc County was 59% in severe drought, 41% in moderate drought. By the end of the month, 70% of the county was in moderate drought and 30% abnormally dry. The improved designations were the result of scattered heavy rainfall with most of the county averaging between 4 to 5 inches of rain. A USDA Disaster Designation for drought was applied to Sagadahoc County.

Drought, Lincoln

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Lincoln forecast zone
Reported by
State Official
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

On August 30th drought monitor, Lincoln County was 58% in severe drought and 41% in moderate drought. By the end of the month, 69% of the county was in moderate drought and 31% abnormally dry conditions. The improved designations were the result of scattered heavy rainfall with most areas receiving between 3 and 5 inches of rain. A USDA Disaster Designation for drought was applied to Lincoln County.

Drought, Coastal Waldo

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
State Official
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

On August 30th drought monitor, Waldo County was 6% in severe drought and 88% moderate drought. By the end of the month, 10% of the county was in moderate drought and 89% abnormally dry. The improved designations were the result of scattered heavy rainfall with most areas receiving between 3 and 5 inches of rain. A USDA Disaster Designation for drought was applied to Waldo County.

Drought, Interior Waldo

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Interior Waldo forecast zone
Reported by
State Official
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

On August 30th drought monitor, Waldo County was 6% in severe drought and 88% moderate drought. By the end of the month, 10% of the county was in moderate drought and 89% abnormally dry. The improved designations were the result of scattered heavy rainfall with most areas receiving between 3 and 5 inches of rain. A USDA Disaster Designation for drought was applied to Waldo County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057568, 1057569, 1057570, 1057571, 1057572, 1057573, 1057574, 1057575, 1057576, 1057577.